Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Denver/Boulder, CO

July 15, 2004Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 15, 2004, 7:11 PM MDT for Phillips County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 7:11 PM MDT (01:11 UTC)
Expired
Jul 15, 2004, 8:00 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 5:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3171 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 160111
SVRBOU
COC095-160200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE

* UNTIL 800 PM MDT

* AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOLYOKE...OR ABOUT OVER HOLYOKE...MOVING
  SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...HOLYOKE...PAOLI...PLEASANT VALLEY AND WAGES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4071 10254 4045 10251 4045 10208 4071 10208

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:05 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 15, 3:05 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU JUL 15 2004

.SHORT TERM DISCUSSION...THE CENTRAL ROCKIES INCLUDING COLO WILL BE
UNDER A TROPICAL ENVIRONMENT FOR THE NEXT FEW PERIODS AS AMPLE
MOISTURE ROTATES AROUND A LARGE SUMMERTIME RIDGE. BROAD AND DEEP
MOISTURE IS SHOWN IN THE MODEL SPEC HUM AND THETA-E FIELDS ALONG
WITH A PATTERN SOMEWHAT REMINISCENT OF NORTHEAST COLORADO HEAVY RAIN
EVENTS. FCST SOUNDINGS AND TEMP FIELDS STILL SHOW SUPRESSIVE MID LVL
WARMTH AND LIGHT WINDS WELL PAST BEST SFC HEATING...HOWEVER STORMS
NOW FIRING OVER HIER TRRN WITH A BOUNDARY OVER LINCOLN AND KIT CARSON
COUNTIES WILL LIKELY GET OTHER STORMS GOING AND SUSTAINED THROUGH THE
EVE. WILL KEEP THE CURRENT FLOOD WATCH FOR FLASH FLOODING GOING FOR
THE FTHILS AND ADJACENT URBAN PTS EAST. A GOOD DENT IN THE RIDGE/S
ARMOR WILL COME LATER THIS EVENING AS THE MODELS BRING A SHORTWAVE
TROUGH DOWN THE EASTERN SIDE OF THE RIDGE FROM SRN MONTANA. AN AREA
OF DAYLONG CONVECTION NEAR THE WYO/MT BORDER SHOWS THE ENERGY WITH
THIS DISTURBANCE. THIS WAVE IS EXPECTED TO BRING A FAIRLY STRONG SFC
FRONT INTO THE CWA OVERNIGHT. HOWEVER...BASED ON REGIONAL OBS...ETA
MAY BE A FEW HOURS LATE WITH THE TIMING AS CU BOUNDARY IN ERN WYO
AND NEB SEEN WELL ON VIS SAT. FRONT ARRIVAL FOR CWA MAY BE CLOSER TO
05-07Z FRI. FCST SOUNDINGS SHOW MOIST NORTHEAST FLOW UP TO 650MB
ALONG WITH SIG COOLING AT THE 700MB LVL. THIS WILL LIKELY DROP DAYTM
HIGHS FOR FRI WELL BELOW SEASONAL NORMS. QUESTION IS HOW MUCH OF A
STABLZING EFFECT SFC FRONT WILL HAVE FOR FRIDAYS WX. ATTM...WILL
EXPECT LOW CLOUDS AND ISOLD SHOWERS DURING THE MORNING HOURS. ENOUGH
DAYTM HEATING AND SUSTAINED EASTERLY SFC FLOW WILL LIKELY DESTABLIZE
REGION FOR SCT AFTN TSTORMS AS DEEP MOISTURE HANGS AROUND AND COOLER
MID LVL TEMPS ARRIVE.

.LONG TERM DISCUSSION...OVERALL THE RIDGE OVER THE WEST REMAINS THE
DOMINANT FEATURE THROUGH MUCH OF THE PERIOD.  FOR FRIDAY NIGHT...A
WEAK BUT FAIRLY DEEP ELY FLOW CONTINUES THROUGH 06Z THEN THE LOWER
LEVELS START TO SHIFT AROUND TO THE SOUTHWEST.  SCT POPS STILL LOOK
GOOD FOR THAT PERIOD.  ON SATURDAY...A DRIER NORTHERLY FLOW
DEVELOP.  THE BEST THETA-E VALUES WILL BE ALONG THE FRONT RANGE AND
PALMER DIVIDE...SO WILL KEEP 20-30% POPS THERE.  DRIER SUNDAY...WITH
THE BEST POTENTIAL FOR PCPN ALONG THE FRONT RANGE.  AMS WILL BE
DRIER SO HEAVY RAIN POTENTIAL SHOULD DECREASE AS WELL.  NOT MUCH TO
CHANGE IN THE REST OF THE EXTENDED.  THE GFS DOES SHOW ANOTHER WEAK
DISTURBANCE POSSIBLY OVERRIDING THE RIDGE AND MOVING THROUGH THE
CWFA LATE MONDAY AFTERNOON/EVENING.  NOT ENOUGH CONFIDENCE IN THIS
HOWEVER TO WARRANT MORE THAN A SLIGHT CHANCE AT THIS TIME.  GOING
INTO THURSDAY...THE RIDGE IS PROGGED TO FLATTEN AS A STRONGER UPPER
TROF MOVES THROUGH THE NORTHERN TIER STATE.  ITS ASSOCIATED FRONT
COULD MAKE IT INTO COLORADO ON THURSDAY.  FOR NOW HOWEVER WILL HOLD
OFF ON INCLUDING THIS POSSIBILITY IN THE FCST.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FREDIN/COOPER
Hazardous weather outlook, Jul 15, 11:20 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT THU JUL 15 2004

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAINFALL AND FLASH
FLOODING LATE THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL
INITIALLY DEVELOP OVER THE MOUNTAINS AND THEN SPREAD EASTWARD ACROSS
THE PLAINS THROUGH THE AFTERNOON AND EVENING.  BY EVENING...THE SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE AREAS OF
HEAVY RAINFALL.  AT THIS TIME...THE HIGHEST THREAT OF FLASH FLOOD
PRODUCING STORMS IS EXPECTED TO BE FROM THE FOOTHILLS EASTWARD TO
THE FRONT RANGE METRO AREAS WHERE A FLOOD WATCH HAS BEEN POSTED.
BURN AREAS IN THE FOOTHILLS MAY BE ESPECIALLY SUSCEPTIBLE TO FLASH
FLOODING.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF
RAIN IN AN HOUR.  A COUPLE STORMS MAY ALSO BECOME BRIEFLY SEVERE...
PRODUCING HAIL UP TO 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH FRIDAY...WITH SOME
STORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN AND ALONG THE
FRONT RANGE. A VERY MOIST AND UNSTABLE AIRMASS...AND DEEP UPSLOPE
FLOW WILL BE RESPONSIBLE FOR THE RETURN TO WET AND UNSEASONABLY COOL
WEATHER...ESPECIALLY IN AREAS EAST OF THE CONTINENTAL DIVIDE.
THUNDERSTORMS ON FRIDAY ARE NOT EXPECTED TO BECOME SEVERE DUE TO
THE COOLER TEMPERATURES...HOWEVER STORMS MAY PRODUCE HAIL IN
ADDITION TO THE HEAVY RAINFALL.

DRIER AND WARMER CONDITIONS SHOULD RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF RAINFALL GREATER THAN 1 INCH WOULD BE APPRECIATED.

DANKERS/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:19 PM MDTFlash Flood WarningBOULogan3 hr
Jul 16, 2:37 PM MDTFlash Flood WarningBOUDouglas113 min
Jul 16, 3:20 PM MDTFlash Flood WarningBOUPark60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.